Arkansas, 2013

Damaging Winds in Arkansas, July 11, 2013

July 11, 2013 · NWS SHV · 5 events in 2 counties and zones

A large blocking ridge of high pressure was centered well north and west of the region with thunderstorms developing with the aid of afternoon heating along the periphery of the ridge. The atmosphere became very unstable during the afternoon of July 11th and once these storms developed, additional thunderstorms developed along residual boundaries from previous storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large blocking ridge of high pressure was centered well north and west of the region with thunderstorms developing with the aid of afternoon heating along the periphery of the ridge. The atmosphere became very unstable during the afternoon of July 11th and once these storms developed, additional thunderstorms developed along residual boundaries from previous storms. Damaging wind gusts were the main threat from these thunderstorms but large hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 9:35 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 9:35 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT THU JUL 11 2013

.DISCUSSION...
SCATTERED SHOWERS COVERING MOST OF NORTH LA...AND EXTREME EASTERN
TX THIS MORNING. EXPECT SOME CELLS TO INTENSIFY WITH DAYTIME
HEATING...AND COVERAGE TO REMAIN SCATTERED AS 12Z SOUNDINGS AT
KSHV AND KJAN CONTAIN PCPN WATER VALUES WELL ABOVE 2 INCHES. HEAT
INDEX VALUES MAY BRIEFLY REACH HEAD ADVISORY
CRITERIA...HOWEVER...WEAK FRONTAL BOUNDARY EXPECTED TO MOVE ACROSS
MOST OF REGION BY TONIGHT...PROVIDING SOME RELIEF FROM HUMIDITY.
NO UPDATE NEEDED./VII/

&&

.AVIATION...

OUTSIDE OF THE WIDELY SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...THE FOUR STATE REGION WILL HAVE VFR FLIGHT
CATEGORIES THROUGH MOST OF THE TERMINAL FORECAST PERIOD. HOWEVER FOR
SOME OF THE SITES NORTH OF INTERSTATE 20 AND ALONG INTERSTATE 30
THERE LOOKS TO BE A PERIOD OF MVFR CEILINGS ASSOCIATED WITH A WEAK
COLD FRONT THAT WILL EXTEND FROM JUST NORTH OF KESF TO NEAR KSHV AND
INTO NORTHEAST TEXAS NEAR KOSA. THE MVFR CEILINGS AROUND 15 HND FEET
POSSIBLE BETWEEN 12/10 UTC TO 12/14 UTC AFFECTING
KMLU...KSHV...KELD...AND KTXK. THE MAY ALSO BE A FEW SHOWERS AROUND
NEAR THE 12/10 UTC TO 12/14 UTC TIME FRAME AS WELL AND MAY CARRY
VCSH IN TERMINALS. LATE THIS MORNING AN UPPER LEVEL DISTURBANCES
OVER NORTH LOUISIANA AND INTO EAST AND NORTHEAST TEXAS NEAR THE
INTERSTATE 20 CORRIDOR AND JUST SOUTH WILL PRODUCE AFTERNOON
THUNDERSTORMS WITH MAINLY JUST SHOWERS IN ITS WAKE INTO THE
AFTERNOON. SURFACE WINDS WILL BE SOUTHWEST TO WEST 5 TO 8 KNOTS FOR
MANY OF THE TERMINAL SITES INTO THE AFTERNOON WITH THE SITES OVER
SOUTHEAST OKLAHOMA AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS LIGHT
AND VARIABLE TO LIGHT NORTH OR NORTHEAST. OVERNIGHT LIGHT AND
VARIABLE WINDS EXPECTED TO OCCUR WITH A LIGHT NORTH TO NORTHEAST IN
WAKE OF A WEAK SURFACE FRONT. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  75  96  71  94 /  30  20  10  10  10
MLU  95  73  94  68  93 /  40  20  10  10  10
DEQ  99  73  95  65  93 /  20  10  10  10  10
TXK 100  74  94  68  93 /  20  10  10  10  10
ELD  96  72  94  65  93 /  20  10  10  10  10
TYR 100  75  98  72  97 /  30  20  20  10  10
GGG 101  76 100  71  95 /  30  20  20  10  10
LFK  98  74  98  72  97 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 11, 10:48 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT THU JUL 11 2013

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
121700-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1148 AM CDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A
COLD FRONT MOVES INTO THE AREA. ALTHOUGH NO ORGANIZED SEVERE
WEATHER IS EXPECTED....THE STRONGEST STORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ON
FRIDAY...MAINLY ACROSS DEEP EAST TEXAS AND CENTRAL LOUISIANA...AS
THE COLD FRONT SLOWLY MOVES SOUTH OF THE AREA. AFTER A BREAK ON
SATURDAY...THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SUNDAY
THROUGH WEDNESDAY AS AN UPPER LEVEL TROUGH MOVES INTO THE REGION
FROM THE NORTHEAST. HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-121700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1148 AM CDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AFTER A BREAK FROM RAIN CHANCES ON FRIDAY AND SATURDAY...THUNDERSTORMS
WILL ONCE AGAIN BE POSSIBLE LATE SUNDAY THROUGH WEDNESDAY AS AN
UPPER LEVEL TROUGH MOVES INTO THE REGION FROM THE NORTHEAST.
HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THIS AFTERNOON OR
TONIGHT.

VII

In the hours before

Special weather statement, Jul 11, 1:02 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
202 PM CDT THU JUL 11 2013

TXZ124-125-136-112000-
SMITH-UPSHUR-WOOD-
202 PM CDT THU JUL 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH...UPSHUR AND WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...HAWKINS...LINDALE AND TYLER...

AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LINDALE...ONE NEAR RED
SPRINGS...ANOTHER ONE JUST EAST OF WINONA IN SMITH COUNTY...
AND ONE NEAR HAWKINS IN WOOD COUNTY...AND A LAST ONE IN UPSHUR
COUNTY NEAR BIG SANDY...MOVING SOUTH AT AROUND 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL TO NEAR ONE HALF TO ONE
INCH IN A SHORT PERIOD OF TIME.

06
Local storm report, Jul 11, 1:28 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 E LINDALE             32.51N  95.39W
07/11/2013  E1.00 INCH       SMITH              TX   LAW ENFORCEMENT

            HEAVY RAIN ALSO

&&

EVENT NUMBER SHV1300276

25
Local storm report, Jul 11, 1:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     LIGHTNING        2 S LINDALE             32.48N  95.41W
07/11/2013                   SMITH              TX   LAW ENFORCEMENT

            LIGHTNING HIT POWER LINE CAUSED FIRE 2 MILES SOUTH
            LINDALE

&&

EVENT NUMBER SHV1300277

25
Local storm report, Jul 11, 1:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             1 E LINDALE             32.51N  95.39W
07/11/2013  E0.88 INCH       SMITH              TX   BROADCAST MEDIA

&&

EVENT NUMBER SHV1300278

25
Special weather statement, Jul 11, 2:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CDT THU JUL 11 2013

OKZ077-112100-
MCCURTAIN-
305 PM CDT THU JUL 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     FARMERS HILL...GARVIN...GLOVER...GOLDEN...MILLERTON...SLIM...
     VALLIANT AND WRIGHT CITY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 13 MILES EAST OF FORT TOWSON...
MOVING SOUTH AT 10 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

06

The radar

The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
July 11, 2:05 PM CST
Where
Sevier County, 0.9 mi NW of De Queen
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.040, -94.340

Six to seven trees were downed on the west side of Dequeen, Arkansas.

Thunderstorm Wind, Howard

When
July 11, 4:30 PM CST
Where
Howard County, 1.15 mi E of Temperanceville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -93.860

A large tree was downed 2 miles north of Nashville, Arkansas.

Thunderstorm Wind, Howard

When
July 11, 4:30 PM CST
Where
Howard County, 2.68 mi ESE of Center Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.010, -93.890

A shop was damaged on Mount Pleasant Drive from thunderstorm wind gusts.

Thunderstorm Wind, Howard

When
July 11, 4:30 PM CST
Where
Howard County, 1.15 mi W of Center Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.030, -93.950

A 300 foot section of a roof from a chicken house was torn off on Boyd Road in the Center Point community. Trees were also downed on several county roads throughout Howard County.

Thunderstorm Wind, Howard

When
July 11, 4:30 PM CST
Where
Howard County, 1.72 mi W of Center Pt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -93.960

A large tree was downed in Center Point, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458191, 458194, 458195, 458196, 458197.